Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
bipolar depression
avatar
kimosey posted:
Hi Dr. G.


I am on Cymbalta and Lamictal and Latuda...The Latuda isn't working and I had a depressive episode on the Cymbalta. Serequil makes me a zombie. Is there another antidepressant that I can try for bipolar 1 with psychotic features? I've tried everything but the depression is still with me. Sometimes I can't get out of bed for weeks at a time or feed myself or bathe, etc. I'm afraid to go off of the Cymbalta for fear it will get worse, but I don't think the Latuda is helping. Initially, we were going to titrate me off of the Cymbalta if the latuda worked. Any suggestions? Thanks so much,
kim
Reply
FirstPrevious12NextLast
 
avatar
Joseph F Goldberg, MD responded:
Dear Kim,
Apart from Latuda or Seroquel, the third FDA-approved drug for bipolar depression is olanzapine-fluoxetine combination. ECT is also often considered a first-line treatment for psychotic depression and/or bipolar depression.
Dr. G.
 
avatar
kimosey replied to Joseph F Goldberg, MD's response:
Hi dr. G.


Does olanzapine-fluoxetine put on weight? And what are the brand names for those drugs? Olanzapine sounds familiar. Have people had success with these drugs? I am running out of things to take and getting worried about the depression. Sometimes it is actually ok, but I'd say I crash about every other month for about a month or so and unable to take care of myself. I really appreciate your help, Dr. G. Thanks so much,


kim
 
avatar
Joseph F Goldberg, MD replied to kimosey's response:
Dear Kim, Olanzapine (Zyprexa) very often does cause weight gain, whether or not combined with fluoxetine (Prozac); the brand name for the combo pill of both for bipolar depression is Symbyax. The two other FDA approved treatments for bipolar depression are Latuda and Seroquel. And then a long list of experimental options. Dr G
 
avatar
lifeizbeutiful replied to Joseph F Goldberg, MD's response:
It caused not only weight gain in couple months my med RN at therapist office told me to give it; it caused mania.
This was in beginning of my dx of bipolar, and first SSRI I was ever on.
I at that time was still enjoying my "high", it was all so new to me.
I didn't even realize how much I gained I was so out there.
I don't know why bipolars aren't warned of this very common, and dangerous side effect we get from such meds.
I since know my body so well, I can feel when I stay up a hour too late, or miss lunch. Having even a sip of champagne for a toast, I feel the engines want to rev up.
So yes, I tell before hand my toast will be sparking, or tap water, whichever is on hand.
So Dr. Joseph Goldberg, are you able to tell why this info is withheld to after the fact?
Death twitches my ear. Live, he says, I am coming. ~Virgil (Publius Vergilius Maro), Minor Poems, Copa
 
avatar
Joseph F Goldberg, MD replied to lifeizbeutiful's response:
Dear lifeizbeutiful,
Olanzapine has been widely and extensively studied in bipolar disorder and, next to lithium, is probably the most well-studied treatment for mania. It has not been shown to cause mania. It is also no secret that olanzapine unfortunately has the potential to cause significant weight gain as well as raise blood sugar and cholesterol, which is why proper treatment requires that these metabolic features need to be monitored periodically along with regular measurement of weight and blood pressure.
Dr. G.
 
avatar
kimosey replied to Joseph F Goldberg, MD's response:
Dear Dr. G.
What about Prozac alone for treating bipolar depression? Would that work? I was on Zyprexa and put on 40 pounds from it years ago. So I don't want to go that road again!
Thanks,
kim
 
avatar
Joseph F Goldberg, MD replied to kimosey's response:
Dear Kim, Prozac alone would be dicey in bipolar I disorder given its potential to induce mania if given alone. Latuda is the only weight-neutral drug that's established to treat bipolar depression, plus it's also an antipsychotic. Dr G
 
avatar
kimosey replied to Joseph F Goldberg, MD's response:
Dear Dr. G.,


Does Cymbalta cause weight gain?
Thanks,
kim
 
avatar
reneegigliotti replied to kimosey's response:
Hi kimsey,

I just want to share my personal experience with prozac while having bipolar I disorder. I had a psychiatrist (not my current one) put me on prozac for a depressive episode. Not long afterward I had one of the worst manic/psychotic episodes I have ever had. I had to be peeled off of a bridge because I believed G-d was commanding me through His angels to fly to Jerusalem. It became a police incident. I'm not kidding. I ended up hospitalized for 8 months. Now clearly, not all of that was the result of the prozac, but the severe psychotic/manic episode the drug kicked off started a cascade of events that resulted in my long term hospitalization. My current psychiatrist would never prescribe me prozac or any related drugs. It's just too risky. Just something to keep in mind.
 
avatar
Joseph F Goldberg, MD replied to kimosey's response:
Dear Kim,

In the manufacturer's original studies with Cymbalta for unipolar depression, weight changes varied from zero to up to about 5 pounds over the course of 1 year. In real-life experience, and from my own impression, yes, Cymbalta can sometimes cause more weight gain that those numbers would suggest.

Dr. G.
 
avatar
kimosey replied to Joseph F Goldberg, MD's response:
Dear Dr. G.


I was on 15mg. of Remeron for sleep and just went off of it because I thought it might be causing weight gain. Do you think I'll lose weight now that I'm off of it? Or should I try going off of the Cymbalta and just stay on the Latuda? I've really put on a lot of weight due to these medications. That's why I'm asking. Thanks so much,
kim
 
avatar
Joseph F Goldberg, MD replied to kimosey's response:
Dear Kim, Certainly you'd want to discuss decisions about stopping or starting medicines with your doctor to get their advice and recommendations as well as discussing risks (eg, relapse) and alternatives. Weight gain from psychiatric medicines can result from many factors and can be hard to lose even after stopping a suspected offending agent. That said, Remeron and Cymbalta can be a potent antidepressant pairing so you'd want your doctor's input on how efficacious that particular combination has been for you before dismantling it. There are many medicines thought to be more weight-neutral than Remeron (and other antihistamines), as well as a handful of medicines sometimes used to counteract weight gain -- enough info to fill a book, actually, so I would advise a thorough discussion with your doctor on this complex dilemma, which unfortunately likely has no simple answer. Dr G
 
avatar
kimosey replied to Joseph F Goldberg, MD's response:
Dear Dr. G.


Thanks so much for your reply and insight.


Of course I would never make any medication changes without my doctor's ok first. I work with her and we discuss every medication change I make.


I wonder, do you have any ideas about sleep medication? I had been on the Remeron (15 mg.) to help me sleep and it was working, but now that I've gone off it because of the weight gain, I'm on Ambien and I wake up at 2:15 a.m. like clockwork. I've tried trazadone for sleep but it gives me a hangover, and Lunesta doesn't seem to work and gives me nighmares. Any suggestions you can make? I'd be grateful.


Thanks so much,


Kim


P.S. Do you recommend going off of the Cymbalta because of weight gain and just staying on the Latuda for an antidepressant? Of course with my doctor's permission and we would discuss relapses...thanks!
 
avatar
Joseph F Goldberg, MD replied to kimosey's response:
Dear Kim,
Cymbalta isn't especially notorious for causing weight gain, though it can happen. If you just stopped Remeron (which is more known for weight gain) it might make sense to give that change enough time to tell if it's made a difference before adding more variables to the equation (ie, stopping another existing medicine). One would also want to be sure that your insomnia isn't the result of a medicine (eg, Cymbalta?) and that anything you're taking that can have a stimulating effect is taken in the morning. Insomnia, like depression, is a symptom that requires a diagnosis, rather than just imposing medicines to induce drowsiness. Insomnia can arise from depression, restles legs syndrome or other periodic limb movement disorders, sleep apnea, poor sleep hygiene, a circadian rhythm disorder, alcohol or other drug effects, to name a few. I'd think it would be a useful first step to get your doctor's impression of the cause for your insomnia, decide if you should have a sleep study, and then treat the diagnosis of what's causing the insomnia -- the right medicine for which would heavily depend on the diagnosis.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Kee pyour head up
Don't let this illness bring you down. Always keep you head to the sky because someone is watching you and I. Sometimes this illness can ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.